Ohio, 2018Damaging Winds in Ohio, August 29, 2018
August 29, 2018 · NWS CLE · 2 events in 2 counties and zones
A cold front moved across northern Ohio during the afternoon of August 29th. A line of showers and thunderstorms developed along the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across northern Ohio during the afternoon of August 29th. A line of showers and thunderstorms developed along the front. A couple reports of severe weather were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 29, 11:53 AM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 29, 11:53 AM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1253 PM EDT Wed Aug 29 2018
.SYNOPSIS...
A cold front across the Central Great lakes will push SE across
the forecast area this afternoon and evening. After that,
Canadian high pressure will move into the Central Lakes tomorrow
and dominate the weather through Friday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Upper level trough over the upper lakes will deepen throughout
the day and tonight as it moves east. At the surface, weak low
pressure is positioned northeast over Quebec will drive a cold
front through the area early Thursday. Primary concern for this
afternoon will be the expected development of convection
starting early this afternoon. Cloud cover has remained limited
across the area, leading to slightly warmer temperatures in the
upper 80s. This has helped destabilize the airmass making it
more favorable for strong to severe storms. Main driver for
potentially severe storms is the instability and drier mid level
air, making conditions favorable for downburst. This severe
potential will be localized. The shear, though fairly
unidirectional, is strong enough to support organized/long lived
severe storms. The LCL heights as indicated by the inverted V
soundings, which should keep tornado risk low. Storm motions and
PWATs (1.5") will keep flood risk low as well given fast
movers. NW OH will be cloudy and worked over early limiting any
severe risk west of a line from the Islands to Findlay. Starting
around 18Z we anticipate some development along a boundary
currently over Toledo. This will expand as it moves east through
late afternoon. By 00Z the best shear will lift into NY and
coverage/severity should wane over the area. The main cold front
will lag behind expected to move through later this
evening/overnight, after which all rain chances will dissipate
with drier air moving in. Thursday will be over 10 deg cooler
behind the cold front.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
High pressure will be in control of the region Thursday night
through Friday afternoon. We will then have increasing southwesterly
flow on Saturday as the next weakening cold front moves into the
central Great Lakes. The increase in low level moisture will
contribute to the scattered thunderstorm chances. These
thunderstorms should occur around maximum heating Saturday afternoon
and linger into the evening. Saturday overnight hours will likely be
dry.
Friday will see temperatures in the middle to upper 70s at most
locations. A few locations could touch 80 degrees. Warmer and more
humid on Saturday with highs back into the lower to middle 80s.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
The weakening cold front that was over the central Great Lakes on
Saturday will stall somewhere near the south shore of Lake Erie on
Sunday. This boundary combined with a warm and humid airmass will
keep scattered thunderstorm chances in the forecast. The models
then become very uncertain how big a factor an upper level ridge
will become for Monday into Tuesday. The airmass across the region
will remain warm and humid so it is difficult to remove the
afternoon and evening thunderstorm chances. However if the ridge is
strong enough it will limit the coverage of the thunderstorms.
Something for us to monitor over the next few days.
Temperatures through the long term period should be above seasonal
averages with highs at least into the middle 80s.
&&
.AVIATION /18Z Wednesday THROUGH Sunday/...
A line of convection is expected to move through the terminals
this afternoon in advance of an approaching cold front. The
thunderstorms will have the potential for wind gusts over 35kt
mainly for MFD/CAK/YNG where instablity is highest. Convection
should push east of the area after 00Z. Deep low level moisture
behind the cold front moving through after midnight will result
in MVFR CIGS early Thursday. CIGS will lift to VFR as drier air
moves in mid/late morning starting in the north. Winds will
shift with a boundary this afternoon and then with the front
tonight, becoming north by early Thursday. Dry conditions will
move in for Thursday with VFR conditions.
OUTLOOK...Non-VFR possible tonight in stratus and br.
&&
.MARINE...
Southwesterly winds ahead of a cold front will be the strongest
through late morning then taper off with the frontal boundary/outflow
boundary passage. Waves should build to 2 to 4 feet this morning
from willowick to Ripley. There is a slight concern that a brief
small craft advisory may be needed from Conneaut to Ripley but the
winds will need a bit more westerly component to make this occur.
For now will hold off and monitor closely. As winds become northwest
to north in the wake of the cold front waves should build to greater
than 4 feet from Vermilion to Conneaut. Waves will likely be the
highest around 06Z tonight then slowly subside by Thursday
afternoon. High pressure will then take control of the region
Thursday afternoon Through Friday. The next storm system will be
moving into the central Great Lakes on Saturday with southwesterly
winds once again increasing.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...DJB/Jamison
NEAR TERM...DJB/Jamison
SHORT TERM...Mullen
LONG TERM...Mullen
AVIATION...Jamison
MARINE...Mullen
Hazardous weather outlook, Aug 29, 8:12 AM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
912 AM EDT Wed Aug 29 2018
LEZ061-142>149-162>169-OHZ003-006>009-013-014-017>023-027>033-
036>038-047-PAZ002-003-301315-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-
Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie-
912 AM EDT Wed Aug 29 2018
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
Thunderstorms possible today. A few may be strong to severe with
damaging downburst winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ012-089-PAZ001-301315-
Lake-Ashtabula Lakeshore-Northern Erie-
912 AM EDT Wed Aug 29 2018
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and Tonight.
Thunderstorms possible today. A few may be strong to severe with
damaging downburst winds. A moderate swimming risk for the beaches
from Willowick to Ripley NY today. Waves of 2 to 4 feet and
dangerous currents are possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A high swimming risk for the beaches from Vermilion to Ripley NY
Thursday. Waves of 3 to 5 feet and dangerous currents are possible
mainly during the early morning hours through midday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010-011-301315-
Lorain-Cuyahoga-
912 AM EDT Wed Aug 29 2018
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...Today and Tonight.
Thunderstorms possible today. A few may be strong to severe with
damaging downburst winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A high swimming risk for the beaches from Vermilion to Ripley NY
Thursday. Waves of 3 to 5 feet and dangerous currents are possible
mainly during the early morning hours through midday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Lorain
- When
- August 29, 1:45 PM EST
- Where
- Lorain County, Lorain Co Regl Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.350, -82.180
An automated sensor at the Lorain County Airport measured a 58 mph thunderstorm wind gust.
Thunderstorm Wind, Summit
- When
- August 29, 2:43 PM EST
- Where
- Summit County, 1.16 mi WNW of Boston Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 41.255, -81.522
Thunderstorm winds downed some trees and power lines along Boston Mills Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Texas, August 29, 2018$746,000 · 2 events
- Flash Flooding and Flooding in Missouri, August 29 to 31, 2018$20,000 · 1.75 in hail · 52 events
- Damaging Winds in New York, August 29, 2018$45,000 · 50 kt wind · 7 events
- Damaging Winds in Pennsylvania, August 29, 2018$21,000 · 50 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 29 to 30, 2018$17,000 · 50 kt wind · 6 events
- Damaging Winds in Georgia, August 29 to 31, 2018$8,000 · 50 kt wind · 17 events
- Damaging Wind in Florida, August 29, 2018$20,000 · 1 event
- Heat in Maryland, August 29, 20188 events
- Heat in Virginia, August 29, 20186 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 29, 20185 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 29, 20184 events
- Damaging Winds in Pennsylvania, August 29, 2018$7,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777910, 777911.